Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 148, NWS Cleveland, OH

June 9, 2004Huron County, Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 9, 2004, 7:09 PM EDT for Huron County, Richland County, Ohio. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 7:09 PM EDT (23:09 UTC)
Expired
Jun 9, 2004, 8:15 PM EDT
In force
66 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Huron County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 84 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 5:50 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1140 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WUUS51 KCLE 092309
SVRCLE
OHC077-139-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
708 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HURON COUNTY IN NORTH CENTRAL OHIO...
  RICHLAND COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 815 PM EDT

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF WILLARD...OR ABOUT 17 MILES
  SOUTHWEST OF NORWALK...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELLVILLE
  LEXINGTON
  NEW LONDON
  PLYMOUTH
  SHELBY
  WILLARD

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4107 8233 4104 8242 4072 8238 4072 8234
          4055 8234 4056 8263 4072 8262 4072 8272
          4099 8272 4099 8281 4116 8284

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:40 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 2:40 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
240 PM EDT WED JUN 9 2004

.DISCUSSION...

FRONT OVER CENTRAL LOWER MI IS SLOWLY MOVING SOUTH. EXTREME
INSTABILITY ACROSS THE AREA WITH CAPES 3000-5000 J/KG.
HOWEVER...WITH THE FRONT STILL IN CENTRAL MI...THE ONLY TRIGGER
MECHANISM AT THIS TIME OVER NRN OH IS THE LAKE BREEZE. THIS MAY
CHANGE THIS EVENING AS THE FRONT SAGS SOUTH. WITH THE INSTABILITY IN
PLACE...WILL GO WITH CATEGORICAL POPS TONIGHT...ESPECIALLY SINCE THE
FRONT DOES NOT MAKE IT THRU THE CWFA UNTIL THE DAY ON THU. AM A
LITTLE CONCERNED ABOUT TRAINING OF ECHOS OVERNIGHT AS FRONT BECOMES
PARALLEL TO THE MEAN FLOW AND A THETA-E RIDGE MOVES INTO THE AREA.
WILL THEREFORE PUT SOME HVY RAIN IN THE ZONES FOR OVERNIGHT.

WITH THE SLOWER MOVEMENT OF THE FRONT...WILL CONTINUE WITH LKLY
MORNING POPS ACROSS THE ENTIRE AREA...WITH LKLY POPS ALL DAY ACROSS
THE SOUTH AS THE FRONT DOES NOT MAKE IT THRU UNTIL AFTN. AM
CONCERNED AGAIN ABOUT HVY RAIN...ESPECIALLY WHEN SEEING WHAT IS
HAPPENING OVER E CNTRL LOWER MI ALONG THE FRONT THIS AFTN. WILL ALSO
PUT HVY RAIN IN THE FCST FOR THE SRN HALF OF THE AREA AGAIN TMRW. NW
PA WILL SEE DRY NORTHEASTERLY FLOW SO WILL TAPER OFF TO SMALL CHC
POPS OVER THAT AREA. IN FACT...ERI MAY SEE SUNSHINE IN THE AFTN AS
THE HIGH BUILDS INTO NY STATE.

FRONT SLOWLY SAGS TO SRN OH THU NIGHT...HOWEVER THE GFS AND ETA SHOW
ANOTHER S/WV MOVING INTO OHIO THU NIGHT. WL CONTINUE WITH CHC POPS
ACROSS MUCH OF THE AREA...EXCEPT NW PA WHERE DRY NE FLOW WILL KEEP
IT DRY.

FRONT TRIES TO MOVE N FRI AND FRI NIGHT. WL GO WITH LKLY OVER THE SW
2/3 OF THE CWFA ON FRI. AGAIN...IT IS VERY POSSIBLE THAT ERI WILL
STAY DRY WITH CONTINUED NE FLOW. HOWEVER...WL CONTINUE WITH SMALL
CHC POPS.

IN THE EXTENDED...NOT MUCH CHANGE PLANNED. NRN HALF OF THE COUNTRY
IS PROGGED TO BE IN A MORE ZONAL TYPE FLOW WITH INDIVIDUAL SHORT
WAVES MOVING THROUGH THE MEAN FLOW EVERY 24-36 HOURS. TOUGH TO TIME
THE SHORT WAVES...SO THE FCST WILL CONTINUED RELATIVELY UNSETTLED.
UNLIKELY THAT EVERY PERIOD WILL SEE PCPN...BUT AT THIS TIME IT IS
TOUGH TO DETERMINE THE EXACT TIMING. BEST CHC OF PCPN LOOKS TO BE
MONDAY/MON EVENING WHEN THE GFS AND ECMWF SHOW A STRONG COLD
FRONT/UPR TROUGH MOVING THRU THE AREA. WL CONTINUE WITH A DRY FCST
ON TUESDAY AS WK HIGH PRES BUILDS INTO THE REGION. MDLS START TO
DIVERGE BY WED...BUT THE GENERAL IDEA IS TO DEEPEN A TROUGH OVER THE
WESTERN LAKES TUE NIGHT AND WED. THIS SHOULD ALLOW FOR ANOTHER CHC
OF TSRA IN THE AFTN AS THE TROUGH APPROACHES. NO MAJOR EXTREMES IN
TEMPS FOR THE NEXT COUPLE OF DAYS...BUT WITH HEIGHTS ACROSS THE AREA
GENERALLY AT OR ABV NORMAL...IT WOULD SEEM THAT TEMPS WOULD FOLLOW
THE SAME TREND. WARMEST DAYS OVER THE WKND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SEVERE THUNDERSTORM WATCH UNTIL 6 PM.
PA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM.

&&

MRD
Hazardous weather outlook, Jun 9, 2:38 PM EDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
238 PM EDT WED JUN 9 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
238 PM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING COLD FRONT COULD CAUSE SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. LOCALIZED VERY HEAVY RAIN IS ALSO POSSIBLE
LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

AS THE COLD FRONT MOVES THROUGH THE COUNTY WARNING AREA THURSDAY SOME
OF THE THUNDERSTORMS COULD BE STRONG AND THE RAIN COULD BE LOCALLY
HEAVY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON. SPOTTER ACTIVATION MAY
BE NEEDED TONIGHT AND ON THURSDAY.

MRD

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:07 PM EDTSpecial Marine WarningCLE113 min
Jun 9, 3:07 PM EDTSpecial Marine WarningCLE113 min
Jun 9, 3:07 PM EDTSpecial Marine WarningCLE113 min
Jun 9, 4:21 PM EDTSevere Thunderstorm WarningCLEAshtabula39 min
Jun 9, 4:55 PM EDTSevere Thunderstorm WarningCLEGeauga65 min
Jun 9, 4:58 PM EDTSpecial Marine WarningCLE2 hr
Jun 9, 4:58 PM EDTSpecial Marine WarningCLE2 hr
Jun 9, 5:05 PM EDTSevere Thunderstorm WarningCLECuyahoga55 min
Jun 9, 5:10 PM EDTSevere Thunderstorm WarningCLEErie, Ottawa65 min
Jun 9, 5:32 PM EDTSevere Thunderstorm WarningCLEAshtabula58 min
Jun 9, 5:34 PM EDTSevere Thunderstorm WarningCLESummit56 min
Jun 9, 5:42 PM EDTFlash Flood WarningCLEGeauga3 hr
Jun 9, 5:51 PM EDTSevere Thunderstorm WarningCLESandusky54 min
Jun 9, 5:54 PM EDTSevere Thunderstorm WarningCLEMedina66 min
Jun 9, 6:23 PM EDTSevere Thunderstorm WarningCLEAshland, Lorain52 min
Jun 9, 7:05 PM EDTSevere Thunderstorm WarningCLEKnox35 min
Jun 9, 7:12 PM EDTSevere Thunderstorm WarningCLECrawford48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.